Alert archive / Arizona / Red Flag Warnings in 2019

Red Flag Warning 7, NWS Flagstaff, AZ

October 24, 2019Coconino County, Navajo County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Oct 24, 2019, 3:45 AM MST for Coconino County, Navajo County, Yavapai County, Arizona. It took effect at Oct 24, 2019, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2019, 3:45 AM MST (10:45 UTC)
In effect from
Oct 24, 2019, 11:00 AM MST
Expired
Oct 24, 2019, 6:00 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ

Counties Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 85 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2019-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2019-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3320 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WWUS85 KFGZ 241045
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
345 AM MST Thu Oct 24 2019

AZZ108-116-241845-
/O.NEW.KFGZ.FW.W.0007.191024T1800Z-191025T0100Z/
Yavapai County Mountains (Fire Weather Zone 108)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
345 AM MST Thu Oct 24 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
AREAS ALONG AND SOUTHWEST OF THE EASTERN MOGOLLON RIM AND THE
HIGHER TERRAIN FEATURES OF YAVAPAI COUNTY...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from 11 AM this morning to 6 PM MST this evening.

* AFFECTED AREA...Areas along and just southwest of the eastern
  Mogollon Rim, as well as the higher terrain features of Yavapai
  county.

* WINDS...Northeast 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fires that develop have the potential to spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
2 follow-up statements
234 
WWUS85 KFGZ 241803
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
1103 AM MST Thu Oct 24 2019

AZZ108-116-250100-
/O.CON.KFGZ.FW.W.0007.000000T0000Z-191025T0100Z/
Yavapai County Mountains (Fire Weather Zone 108)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
1103 AM MST Thu Oct 24 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR AREAS ALONG AND SOUTHWEST OF THE EASTERN MOGOLLON RIM AND THE
HIGHER TERRAIN FEATURES OF YAVAPAI COUNTY...

* AFFECTED AREA...Locations near Forest Lakes, Heber-Overgaard, 
  Prescott, Prescott Valley and Seligman. This includes portions 
  of the Apache-Sitgreaves National Forest, Coconino National 
  Forest and Prescott National Forest.

* WINDS...Northeast 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fires that develop have the potential to spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
408 
WWUS85 KFGZ 250057
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
557 PM MST Thu Oct 24 2019


AZZ108-116-250200-
/O.EXP.KFGZ.FW.W.0007.000000T0000Z-191025T0100Z/
Yavapai County Mountains (Fire Weather Zone 108)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
557 PM MST Thu Oct 24 2019

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR
AREAS ALONG AND SOUTHWEST OF THE EASTERN MOGOLLON RIM AND THE
HIGHER TERRAIN FEATURES OF YAVAPAI COUNTY...

Wind speeds are beginning to decrease, and humdity is beginning to
increase so the Red Flag Warning will expire shortly. Some localized
areas of near critical fire weather will continue into the 
evening south of the Mogollon Rim.

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Oct 24, 3:45 AM MST, 0 minutes earlier.

Area forecast discussion, Oct 24, 3:45 AM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
345 AM MST Thu Oct 24 2019

.SYNOPSIS...Expect much cooler temperatures on Thursday with
gusty northeast winds. Warmer temperatures will return on Friday
and Saturday under lighter winds. Breezy west to southwest winds
will return by Sunday afternoon.

&&

.DISCUSSION...

SHORT TERM...As of early this morning, a dry cold front is
extending across portions of Yavapai County into southern Apache
and Navajo Counties. Along and behind the front, northeast wind
speeds have increased with gusts up to 25 mph. These northeast
breezes are keeping low temperatures up overnight with the
Flagstaff airport coming up from 28 degrees near midnight to 45
degrees as of 3 am. Expect a much cooler day on Thursday with
temperatures around 10-15 degrees cooler from Wednesday and
continued northeast breezes. The strongest winds will be along and
south of the high terrain.

Winds will remain breezy into the early morning Friday before
lighter winds return. Much lighter winds are expected on Friday
and Saturday with warming temperatures as a ridge builds over
California. The ridge will be short lived as another trough begins
to dig southward from the Intermountain West bringing breezy
 west to southwest winds on Sunday with a return to cooler fall
like temperatures.

LONG TERM...Slight chances of precipitation return to the
forecast Monday afternoon. The operational GFS and GEFS members do
not show likely signs for any widespread precipitation across the
Southwest. This is contrasted by the operational European and
Canadian ensemble models that are highlighting some QPF within
this time period. So, keeping slight chances of precipitation from
Monday through Wednesday.

&&

.AVIATION...For the 12Z package...Expect VFR conditions for the 24
hour TAF forecast period. Sfc winds NW-NE10-20g25kts most areas. Sfc
winds NE15-25g30-35kts along and just SW of higher terrain features.
Highest wind speeds from about 17Z-01Z, decreasing substantially
overnight. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A dry cold front will bring gusty northwest through
northeast winds to the district today, along with very dry air and a
10-15 degree cooling trend. Stronger winds southwest of the Mogollon
Rim will lead to areas of Critical Fire Weather conditions and a Red
Flag Warning has been issued. Winds will become lighter tonight, the
except being just southwest of higher terrain features. Warmer
temperatures and lighter northwest through northeast winds are
expected on Friday.

Saturday through Monday...Continued dry and warmer weather is in
store for Saturday. Another strong cold front arrives Sunday, with a
sharp drop in temperatures, gusty northerly winds and a slight
chance of rain and high elevation snow showers developing late
Sunday into Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ET
LONG TERM... NL
AVIATION...Peterson
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Red Flag Warnings in Arizona, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.